Alert archive / Iowa / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 35, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 9, 1996, 6:23 PM CDT for Washington County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 6:23 PM CDT (23:23 UTC)
- Expired
- May 9, 1996, 7:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:47 PM CDT | Thunderstorm Wind 90 | Washington, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -177 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:01 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 9, 2:01 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT THU MAY 9 1996 NO TIME FOR DISCUSSION. CURRENT WEATHER IS ALREADY SPEAKING FOR ITSELF. TONIGHT SHOULD BE SIMILAR TO LAST NIGHT REGARDING MCS DEVELOPMENT BUT WITH A MORE WIDESPREAD HEAVY RAIN EVENT. CID 057/++ DBQ 054/++ MLI 062/++ BRL 063/++ PIERCE
In the hours before
Special weather statement, May 9, 1:07 PM CDT, 5 hours 16 minutes before
IAZ087>089-098-099-ILZ001-002-007-009-015>018-024>026-034-035-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 109 PM CDT THU MAY 9 1996 ...MANY WATCHES ARE NOW IN EFFECT... SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT FOR MUCH OF SOUTHEAST IOWA UNTIL 3 PM THIS AFTERNOON. COUNTIES IN IOWA IN THE WATCH ARE JEFFERSON...VAN BUREN...HENRY IA...LEE... AND DES MOINES. SOME CITIES IN THE WATCH ARE BURLINGTON...KEOKUK...AND FAIRFIELD. SEVERE THUNDERSTORM WATCH 327 IS IN EFFECT FOR MOST OF NORTHERN ILLINOIS UNTIL 7 PM THIS EVENING. COUNTIES IN ILLINOIS IN THE WATCH ARE JO DAVIESS...STEPHENSON... CARROLL...WHITESIDE...ROCK ISLAND...HENRY IL...BUREAU...PUTNAM... MERCER...HENDERSON...WARREN...HANCOCK...AND MCDONOUGH. SOME CITIES IN THE WATCH ARE GALENA...FREEPORT...STERLING...THE ILLINOIS QUAD CITIES...GENESO...MONMOUTH...AND MACOMB. A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS AFTERNOON AND EVENING FOR PARTS OF WEST CENTRAL ILLINOIS. COUNTIES IN THE FLASH FLOOD WATCH ARE HENDERSON...WARREN...HANCOCK ...AND MCDONOUGH. SOME CITIES IN THE FLASH FLOOD WATCH ARE MONMOUTH...MACOMB...AND CARTHAGE. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. PIERCE
Special weather statement, May 9, 2:48 PM CDT, 3 hours 35 minutes before
IAZ087>089-098-099-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT THU MAY 9 1996 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM CDT... THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM. THIS INCLUDES THE COUNTIES OF JEFFERSON... HENRY... DES MOINES... VAN BUREN AND LEE. HENDRICKS
Special weather statement, May 9, 4:00 PM CDT, 2 hours 23 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 402 PM CDT THU MAY 9 1996 ...SEVERAL WATCHES IN EFFECT FOR TONIGHT AND THIS EVENING... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR MOST OF NORTHERN ILLINOIS. COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE... JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY ...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN...MC DONOUGH...AND HANCOCK. SOME CITIES IN THE WATCH ARE FREEPORT...ILLINOIS QUAD CITIES... GENESO...MONMOUTH...MACOMB. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR AREAS ALONG AND SOUTH OF I80. IOWA COUNTIES IN THE FLASH FLOOD WATCH ARE... IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK...WASHINGTON ...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE. ILLINOIS COUNTIES IN THE FLASH FLOOD WATCH ARE... ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN ...HANCOCK...AND MC DONOUGH. SOME CITIES IN THE FLASH FLOOD WATCH ARE IOWA CITY...QUAD CITIES... FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...OQUAKA...AND PBRINCETON. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. PIERCE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:22 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 68 min |
| May 8, 11:43 PM CDT | Flash Flood Warning | DVN | Van Buren | 4 hr |
| May 9, 12:04 AM CDT | Severe Thunderstorm Warning | DVN | Lee | 56 min |
| May 9, 12:21 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 69 min |
| May 9, 12:35 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 40 min |
| May 9, 12:43 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 47 min |
| May 9, 12:50 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.